Ozempic can cause major weight loss. What happens if you stop taking it?
As more patients turn to diabetes medications for other uses, a shortage has taken hold. But doctors say going off these drugs can take a toll.
Teri Parris Ford felt awful on her Ozempic medication. Two years ago, her doctor had prescribed it to treat Ford’s prediabetes, for which it was effective. Ford, a 57-year-old art teacher, experienced a drop in her A1C (a measure of average blood sugar) and lost 20 pounds in six months.
But Ozempic made her nauseated. On the days that she used the medication, which she injected with a needle in her stomach, she would dry-heave.
For a while, Ford took her doses on weekdays so she wouldn’t waste a weekend being sick. But eventually she told her doctor she didn’t want to feel queasy so often. They agreed that she could stop the medication.
In just two months, Ford said, she gained all the weight back. On Ozempic, her appetite had practically vanished — a common side effect of the drug, which was first authorized to treat diabetes and is now being used off-label for weight loss. She might pick at a few french fries at a lunch with friends, but she never finished a meal. After she stopped the medication, she could finish a plate of fries and a burger and still crave dessert.
“I was insatiable,” Ford said. “I was like, ‘Oh, my God, what’s going on? I’m hungry all the time.’ It shocked me how fast it happened.”
Her doctor prescribed additional medications to manage her blood sugar, but she ended up on Ozempic a second time in an effort to shed the weight again.
Ozempic and another drug, Wegovy, contain semaglutide, which regulates blood sugar and insulin. It also reduces appetite and causes the stomach to empty more slowly, so a person feels fuller faster. These drugs have become increasingly popular in the past year for their weight loss effects. But for people who take them to manage diabetes as well as those who do so primarily to manage weight, going off them suddenly can take a toll. Doctors say patients should be aware of these ramifications.
While some patients who try the drug choose to stop it, more and more have stopped simply because they can’t find it anymore. The Food and Drug Administration has listed Ozempic and Wegovy as “in shortage” for months; Trulicity, another diabetes drug that can lead to weight loss, joined the list in December.
Dr. Andrew Kraftson, a clinical associate professor in the division of metabolism, endocrinology and diabetes at Michigan Medicine, said he was “overwhelmed” by messages from obesity and diabetes patients who wondered where their next dose was and how they would cope without the medication.
“When people cannot get it,” Kraftson said, “it’s a big SOS.”
We asked doctors what happens in the brain and body after someone stops taking these drugs.
Blood sugar rises
Dr. Janice Jin Hwang, chief of the division of endocrinology and metabolism at the University of North Carolina School of Medicine, said patients would probably notice the effects of stopping Ozempic or Wegovy after a week or so.
“Like any medication, when you stop taking it, it stops working,” said Dr. Robert Gabbay, chief scientific and medical officer of the American Diabetes Association. When people suddenly stop semaglutide, the amount of glucose in their blood can surge, Gabbay said.
Patients with diabetes may experience blurry vision, fatigue, and excessive thirst and urination — symptoms that may have led them to be diagnosed with diabetes originally. Some may end up in the emergency room from exhaustion, Gabbay added, often because of spikes in blood sugar. They may also become more susceptible to yeast or other fungal infections, which are linked to higher blood sugar.
Hwang said physicians often try other therapies to help control blood sugar in patients with diabetes, like metformin or insulin. But starting and stopping drugs can be disorienting for patients and doctors as they cobble together a plan, she said.
Cravings come back
Semaglutide mimics a hormone called glucagon-like peptide-1, which we produce in our intestines and which signals to our bodies that we are full. The medicine affects the brain by blunting hunger signals and making people feel indifferent to, or even actively repulsed by, food.
“They’re not ruminating about it all the time,” Kraftson said. “They just have this low-drama relationship with food.”
For some, that’s “very liberating,” Kraftson said, but when a patient stops taking the drug, those cognitive effects can dissolve quickly. Some patients, he said, become more hungry after forgetting to take just one dose of the medication.
“People will say they feel cravings come back,” Hwang said. After weeks or months without Ozempic or Wegovy, many will gain weight.
A trial published in the spring and funded by Novo Nordisk, the company that manufactures Ozempic and Wegovy, examined people who had taken semaglutide once a week for 68 weeks and then stopped using it. After a year, participants gained back two-thirds of the weight they had lost.
Doctors say that, anecdotally, they’ve seen this kind of rebound in patients, too.
Kraftson said, “I’ve seen people and they’ve lost maybe 50 pounds, and then they’re off of it for a month and then I see them back in clinic and they’ve gained 20 pounds.”
Side effects subside
In some cases, when people stop taking the medication, they realize that they had been experiencing side effects while on semaglutide, Kraftson said, like mild headaches or upset stomachs. For those with side effects, ending the medication can be a relief.
Lee Levin, 67, who started Ozempic to help manage Type 2 diabetes, had such intense nausea that she once went to the emergency room. When she stopped the medication, she said, that near-constant queasiness went away “almost immediately.”
Those who return to a full dose rather than ramping up their intake gradually may experience more severe side effects at first, Kraftson said, including vomiting and diarrhea.
He also warned that patients might not follow all the guidelines from when they first started taking the medications, like chewing slowly and avoiding heavy foods so that they don’t feel so full that they become sick.
For those who slowly work up to their original dose, it may take even longer to lose weight, adding another hurdle to an exhausting cycle of medication.
“It’s been a whirlwind for our patients, and not in a good way,” Hwang said.
This article originally appeared in The New York Times.
This discussion has ended. Please join elsewhere on Boston.com